North Dakota, 2016

Hail and Damaging Winds in North Dakota, June 16 to 17, 2016

June 16 to 17, 2016 · NWS BIS · 27 events in 8 counties and zones

A slow-moving isolated supercell developed in Morton County along a weak cold front during the evening hours in an environment with very strong instability and significant low level moisture. The storm weakened in the late evening as additional storms moved out of southeast Montana into southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51 million
Crop damage
$645,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A slow-moving isolated supercell developed in Morton County along a weak cold front during the evening hours in an environment with very strong instability and significant low level moisture. The storm weakened in the late evening as additional storms moved out of southeast Montana into southwest North Dakota. The storms grew into a large bow echo that propagated northeast in a moisture rich environment, with a few supercells developing ahead of the bow. The greatest amount of damage occurred in the Bismarck area of Burleigh County, where very strong wind gusts combined with hail as large as baseballs causing extensive damage to northern portions of the city along with rural locations to the north. The strongest winds were reported in Hettinger County near Bert, where gusts to 80 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 5:47 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 16, 5:47 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
647 PM CDT THU JUN 16 2016

.UPDATE...
Issued at 644 PM CDT Thu Jun 16 2016

Latest satellite images show cu field beginning to erode the cap.
Expect thunderstorm development shortly across south central
North Dakota.

&&

.SHORT TERM...(This evening through Friday)
Issued at 330 PM CDT Thu Jun 16 2016

At the surface, an upper level low is located over northern
Alberta, ejecting a shortwave north into Saskatchewan and
Manitoba. This wave was responsible for the scattered showers and
thunderstorms near the Canadian border earlier this morning that
have since moved north out of the state. Over on the west coast
of the CONUS, a deepening trough will be the focus of this
afternoon's showers and thunderstorms over parts of western and
central North Dakota. A visible short wave on water vapor located
over the southern Black Hills of South Dakota will begin to nudge
into southwestern North Dakota, where a surface low and a plethora
of boundaries are present.

While most models show ample bulk and low level shear coupled with
plenty of CAPE over the forecast area, an elevated mixed layer is
currently providing high temperatures in the H8 and H7 levels,
keeping a stout cap in place. This cap should remain strong
through the afternoon until a cold front approaches with a push of
mid level western air that will aid in cooling the mid-level
temperatures slightly. The global models and the NAM hold off
widespread convection until well after 00-03z but the latest
iterations of the HRRR and other CAMs have been a bit more
aggressive, initiating isolated supercells just west of the
Missouri river by the 23-01z time frame. So, at this point we are
in a holding pattern and enjoying the waiting game. If storms can
realize the impressive environment without suffering from the cap
suppression, storms will have the potential to produce some large
hail, damaging wind gusts, and even a condition threat of a brief
tornado given some elevated low level shear eventually as the low
level jet kicks in around sunset. This is a very conditional
forecast with quite a bit on uncertainty, and one we will have to
keep monitoring through the night.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM CDT Thu Jun 16 2016

As the pattern keeps the region in a southwest flow regime, nearly
daily chances of thunderstorms will be possible throughout the
weekend, starting with a potential MCS overnight Friday into
Saturday morning.

Saturday is looking potentially like the most interesting severe
setup of the period thus far, with some of the most impressive
parameter space we've seen forecast this season by all the major
models. Still lots off questions with strong capping, timing, and
small scale details. However, we will have to closely monitor this
one as if models remain constant, all severe weather hazards could
be possible during the late afternoon and evening/overnight hours.
More details should be nailed down in the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued
at 1137 AM CDT Thu Jun 16 2016

A cold front will slide from west to east this evening. A line of
thunderstorms is expected to develop from just east of KMOT south
to KBIS between 00z and 03z Friday, then shift into KJMS after 03z
Friday. MVFR cigs expected at KJMS from after 09z.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...WAA
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...KS
Hazardous weather outlook, Jun 16, 6:00 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT THU JUN 16 2016

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-180000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THROUGH TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH
ANY STORMS THAT OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH
TONIGHT. THUNDERSTORM DEVELOPMENT IS MOST LIKELY AFTER 6 PM CDT.
IT WILL TAKE UNTIL THEN FOR DAYTIME HEATING AND LIFTING FROM A
WEAK COLD FRONT TO FINALLY BREAK A CAPPING INVERSION. INSTABILITY
AND WIND SHEAR WILL BE FAVORABLE FOR SEVERE WEATHER ONCE STORMS
DEVELOP.

NDZ001-009-017-018-031>033-040-041-043-044-180000-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST NORTH
DAKOTA LATE TONIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Jun 16, 6:45 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT THU JUN 16 2016

NDZ020-021-034-035-170130-
OLIVER ND-MORTON ND-BURLEIGH ND-MCLEAN ND-
745 PM CDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCLEAN...
SOUTHEASTERN OLIVER...NORTHWESTERN BURLEIGH AND NORTH CENTRAL MORTON
COUNTIES UNTIL 830 PM CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAKE HARMON...OR 12 MILES NORTH OF MANDAN...MOVING NORTHEAST AT
35 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILTON...REGAN...CROSS RANCH STATE PARK...LAKE HARMON...BALDWIN...
DOUBLE DITCH INDIAN VILLAGE...PRICE AND SANGER.

LAT...LON 4688 10091 4697 10114 4737 10091 4721 10047
TIME...MOT...LOC 0044Z 212DEG 32KT 4700 10096

ABELING
Special weather statement, Jun 16, 7:13 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT THU JUN 16 2016

NDZ034-170145-
MORTON ND-
813 PM CDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORTON COUNTY UNTIL 845
PM CDT...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF FLASHER...OR 23 MILES SOUTHWEST OF MANDAN...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FISH CREEK DAM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4651 10130 4663 10130 4663 10132 4678 10123
      4664 10090 4645 10114
TIME...MOT...LOC 0112Z 208DEG 11KT 4657 10120

ABELING

The radar

The Bismarck radar (KBIS), 20 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

18 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
June 16, 8:20 PM CST to 8:23 PM CST
Where
Morton County, 6.32 mi WSW of Mandan Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
46.730, -101.020

Hail, Morton

When
June 16, 9:00 PM CST to 9:03 PM CST
Where
Morton County, 7.95 mi SE of Flasher
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -101.110

Hail, Morton

When
June 16, 10:00 PM CST to 10:03 PM CST
Where
Morton County, 6.69 mi SW of Breien
Measured
1.75 in hail
Reported by
Public
Coordinates
46.320, -101.040

Hail, Slope

When
June 16, 11:15 PM MST to 11:17 PM MST
Where
Slope County, 17.14 mi WNW of Amidon
Measured
1.75 in hail
Reported by
Public
Coordinates
46.580, -103.650

Thunderstorm Wind, Stark

When
June 17, 12:20 AM MST to 12:22 AM MST
Where
Stark County, 0.47 mi W of (Dik)dickinson Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.810

Hail, Morton

When
June 17, 1:25 AM CST to 1:30 AM CST
Where
Morton County, 5.32 mi NE of Flasher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.510, -101.160

Thunderstorm Wind, Stark

When
June 17, 12:50 AM MST to 12:53 AM MST
Where
Stark County, 0.47 mi E of Richardton
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.880, -102.310

Hail, Morton

When
June 17, 1:55 AM CST to 1:57 AM CST
Where
Morton County, 4.93 mi S of St Anthony
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
46.550, -100.900

Thunderstorm Wind, Hettinger

When
June 17, 1:00 AM MST to 1:10 AM MST
Where
Hettinger County, 6.24 mi N of Burt
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
46.460, -102.160

Damaging winds of 80 mph were accompanied by 2.25 inch diameter hail to cause extensive damage to outbuildings and windows on a farm to the north of Burt. Grain bins were torn off their foundations and thrown into a nearby field. Crops were flattened.

Hail, Hettinger

When
June 17, 1:00 AM MST to 1:03 AM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
1.5 in hail
Reported by
Public
Coordinates
46.370, -102.330

Hail, Morton

When
June 17, 2:05 AM CST to 2:08 AM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
1.5 in hail
Property damage
$250,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.900, -102.050

The hail combined with gusty winds to cause damage to the windows, siding, and roofs of homes in Hebron.

Thunderstorm Wind, Morton

When
June 17, 2:05 AM CST to 2:09 AM CST
Where
Morton County, 2.28 mi SSW of Hebron
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.870, -102.050

High winds knocked over grain bins, 18-inch diameter trees, and power lines south of Hebron. The winds combined with hail to cause damage to homes.

Thunderstorm Wind, Morton

When
June 17, 2:20 AM CST to 2:24 AM CST
Where
Morton County, Glen Ullin
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -101.830

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, Morton

When
June 17, 2:20 AM CST to 2:24 AM CST
Where
Morton County, Glen Ullin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.820, -101.830

Thunderstorm Wind, Morton

When
June 17, 2:41 AM CST to 2:44 AM CST
Where
Morton County, 2.03 mi WNW of Flasher
Measured
61 kt (70 mph) measured gust
Reported by
NWS Employee
Coordinates
46.460, -101.270

Hail, Morton

When
June 17, 2:51 AM CST to 2:54 AM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
46.850, -101.410

Hail, Morton

When
June 17, 3:01 AM CST to 3:04 AM CST
Where
Morton County, 4.38 mi NNE of Flasher
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.510, -101.200

Hail, Morton

When
June 17, 3:21 AM CST to 3:25 AM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
0.88 in hail
Reported by
Public
Coordinates
46.830, -100.890

Thunderstorm Wind, Burleigh

When
June 17, 3:23 AM CST to 3:28 AM CST
Where
Burleigh County, 0.47 mi W of (Bis)bismarck Muni A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.780, -100.760

Hail, Burleigh

When
June 17, 3:25 AM CST to 3:35 AM CST
Where
Burleigh County, 6.01 mi NNW of Bismarck
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.880, -100.820

Hail, Burleigh

When
June 17, 3:30 AM CST to 3:45 AM CST
Where
Burleigh County, 2.66 mi NW of Bismarck to 8.23 mi SSE of Baldwin
Measured
3.25 in hail
Property damage
$50 million
Crop damage
$250,000
Reported by
Local Official
Coordinates
46.823, -100.815

A severe thunderstorm struck northern portions of the city of Bismarck around 4:30 AM CDT. Large hail combined with strong wind gusts to cause substantial damage. The largest hail with a diameter of 3.25 inches fell near Legacy High School. Winds of 75 mph combined with large hail to cause a swath of substantial damage from along Divide Avenue in north Bismarck to approximately five miles north of the city of Bismarck. Siding, roofs, and windows were damaged on homes. Multiple car dealerships sustained hail damage, which included the largest dealership in the city.

Hail, Burleigh

When
June 17, 3:40 AM CST to 3:43 AM CST
Where
Burleigh County, 5.55 mi S of Baldwin
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
46.950, -100.780

Hail, Burleigh

When
June 17, 4:10 AM CST to 4:14 AM CST
Where
Burleigh County, 0.84 mi SW of Driscoll
Measured
3 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
Department of Highways
Coordinates
46.840, -100.140

Hail, Burleigh

When
June 17, 4:10 AM CST to 4:13 AM CST
Where
Burleigh County, 2.8 mi N of Driscoll
Measured
2.5 in hail
Property damage
$15,000
Crop damage
$20,000
Reported by
Public
Coordinates
46.890, -100.140

Thunderstorm Wind, Kidder

When
June 17, 4:17 AM CST to 4:19 AM CST
Where
Kidder County, 0.95 mi W of Steele
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.850, -99.920

Strong wind gusts estimated by the public.

Hail, Wells

When
June 17, 5:00 AM CST to 5:02 AM CST
Where
Wells County, 2.87 mi WNW of Bremen
Measured
1 in hail
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
47.760, -99.430

Thunderstorm Wind, Foster

When
June 17, 5:15 AM CST to 5:37 AM CST
Where
Foster County, Carrington Arpt
Measured
69 kt (79 mph) measured gust
Property damage
$100,000
Crop damage
$100,000
Reported by
AWOS
Coordinates
47.450, -99.150

Winds gusted over 60 mph for a prolonged period of time, with the strongest gust of 79 mph occurring at approximately 615 am CDT. The strong winds resulted in downed trees and power lines. Pea sized hail accompanied the winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632615, 632616, 632617, 632618, 632619, 632624, 632620, 632625, 632622, 632623, 632626, 632629, 632631, 632632, 632635, 632641, 632642, 632644, 632646, 632649, 632654, 638680, 638683, 638685, 638686, 638689, 638690.